Does the morning after pill have any side effects?
Just this morning I took the 'morning after' pill because of a condom break my partner and I had last night. At the time, not getting pregnant was my highest priority, but now I have other questions - what side effects should I expect? What are the long term risks of something like this?
The morning after pills, or emergency contraception, are an important part of the arsenal for preventing unwanted pregnancy. The doctors who will be able to discuss this issue with you in greater detail include your primary care doctor or your OB / GYN doctor. The morning after pill, or "plan B" emergency contraception is a medication that is taken after unprotected sex to prevent an unwanted pregnancy. It contains a burst of hormones that work by preventing ovulation. The good news is that the safety of these method has been closely studied, and for most women there are no long term or serious side effects of taking the medicine. Immediately after taken the medicine, there are some transient side effects that are common. Feeling queasy or vomiting is common, as is abdominal pain, headache, fatigue, dizziness, and breast tenderness. Sometimes women will also experience a bit of unexpected spotting, which clears up in a day or two and is not something that requires medical followup. As always the diagnosis and the management of your specific concerns will always require a physical examination by your personal physician. Scheduling an office visit with your primary care doctor is recommended.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.